Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 79, NWS Tucson, AZ

August 7, 2024Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 7, 2024, 7:45 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2024, 7:45 PM MST (02:45 UTC)
Expired
Aug 7, 2024, 10:45 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 49 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2024-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2024-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1210 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1722 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

998 
WGUS55 KTWC 080245
FFWTWC
AZC019-023-080545-
/O.NEW.KTWC.FF.W.0079.240808T0245Z-240808T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
745 PM MST Wed Aug 7 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Southeastern Pima County in southeastern Arizona...
  North Central Santa Cruz County in southeastern Arizona...

* Until 1045 PM MST.

* At 745 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms have produced heavy rain across the warned area. 
  Between 1 and 2 inches of rain have fallen. Flash flooding has 
  been reported on Arivaca road west of Interstate 19.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Green Valley, Amado and Arivaca Junction.

This includes Interstate 19 between mile markers 28 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3169 11124 3183 11119 3187 11108 3182 11099
      3177 11101 3171 11103 3169 11109 3166 11117

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

EDWARDS
2 follow-up statements
089 
WGUS75 KTWC 080336
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
836 PM MST Wed Aug 7 2024

AZC019-023-080545-
/O.CON.KTWC.FF.W.0079.000000T0000Z-240808T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Santa Cruz AZ-
836 PM MST Wed Aug 7 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MST THIS 
EVENING FOR SOUTHEASTERN PIMA AND NORTH CENTRAL SANTA CRUZ 
COUNTIES...

At 836 PM MST, Doppler radar and automated rain gauges indicated 
that thunderstorms west of Interstate 19, near Amado and Green 
Valley, have diminished in intensity. Between 1 and 2 inches of rain 
have fallen. Flash flooding has been reported on Arivaca road west 
of Interstate 19.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Green Valley, Amado and Arivaca Junction.

This includes Interstate 19 between mile markers 28 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3169 11124 3183 11119 3187 11108 3182 11099
      3177 11101 3171 11103 3169 11109 3166 11117

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

EDWARDS
318 
WGUS75 KTWC 080544
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1044 PM MST Wed Aug 7 2024

AZC019-023-080554-
/O.EXP.KTWC.FF.W.0079.000000T0000Z-240808T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Santa Cruz AZ-
1044 PM MST Wed Aug 7 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 1045 PM MST THIS EVENING FOR 
SOUTHEASTERN PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures.

&&

LAT...LON 3169 11124 3183 11119 3187 11108 3182 11099
      3177 11101 3171 11103 3169 11109 3166 11117

$$

GLZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 1:04 PM MST, 6 hours 41 minutes earlier.

Area forecast discussion, Aug 7, 1:04 PM MST, 6 hours 41 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
104 PM MST Wed Aug 7 2024

.SYNOPSIS...Scattered showers and thunderstorms each day into this
weekend with the exception of Saturday which could see reduced
coverage. Storms will have the potential for heavy rainfall and
strong wind gusts. Temperatures cool to near normal levels today
and Thursday, then warm up to above normal levels Friday through
the weekend.

&&

.DISCUSSION...Temperatures are 4-10 degrees less than this time
yesterday thanks to the cloud cover in place over some of the CWA.
The upper level low is now situated over western Sonora and the
Gulf of California. Storms have already begun to form over the
Huachucas, Mt Graham, and the White Mountains. Expect this
activity to continue with storms mainly confined to the higher
terrain from Tucson eastward over the next couple of hours with
storms then moving into the lower deserts. Areas with lingering
mid-level clouds such as Tucson could have a late start or
struggle some with storm formation. However ingredients for storms
are still in place with MLCAPE of 1000-2000 J/kg, PWAT ranging
from 1.25"-1.75", and moderate 0-6 km shear of 15-20 kts. Storms
will be capable of strong winds and heavy rainfall with heavy
rainfall expected to be the bigger threat. DCAPE values are only
around 700 J/kg. HREF rainfall probabilities are highlighting
areas just south of the Tucson metro, Santa Cruz County, and
western Cochise County for the greatest chance of heavy rainfall.
Three hour probability matched mean for greater than 1" of QPF is
70 percent for these areas this afternoon and evening. Isolated
amounts of 2" will also be possible. Storms will also be slower
moving with steering flow around 5-10 knots, which will aid the
heavy rain threat.

CAMs aren't showing much if any nocturnal showers or thunderstorms
which should leave Thursday with more insolation than today.
Moisture and instability will be similar to today, so expect
scattered thunderstorms mainly from central Pima County eastward
during the afternoon and evening. The HREF favors eastern Pima
County, Santa Cruz County, and Cochise County to be the most
active. The upper level low will sit over the northern portion of
the Gulf of California, which is a little further east than
previous model runs and could slightly enhance the 500 mb flow.
Storms will be capable of strong winds and heavy rainfall leading
to localized flash flooding. The HREF is highlighting Cochise
County to see the best chances for heavy rainfall with the 3 hour
QPF PMM showing a 10 percent chance for 3 inches of rain and 70
percent for 1".

Friday eastern areas begin to lose moisture, which could lead to
reduced storm coverage especially if the atmosphere is worked over
from Thursday's storms. But areas from Benson westward could still
see storms. Temperatures also begin to increase as high pressure
becomes centered over New Mexico. Saturday the upper level low
moves west over Baja California and models further dry out
southeast Arizona, which will lead to further reduced storm
coverage. High temperatures will also increase to 4-7 degrees
above normal.

Sunday into early next week moisture returns to normal levels with
daily afternoon and evening thunderstorms expected. Mid-week a
possible pattern change looks to take place with a trough setting
up on the West Coast. Ensembles still differ with how far south
the trough extends which will determine whether southeast Arizona
switches from southeasterly flow to drier southwesterly flow.

&&

.AVIATION...Valid through 09/00Z.
SCT-BKN clouds at 6k-9k ft AGL and BKN-OVC clouds AOA 15k ft AGL
thru this evening then gradual clearing overnight into the
morning. SCT SHRA/TSRA thru 08/03Z, slowly diminishing
thereafter. MVFR conditions expected near TSRA, with VSBY
restrictions, wind gusts to 40+ kts, heavy rain and mountain
obscurations. Outside of thunderstorm wind gusts, wind speeds will
be less than 12 kts, favoring an SWLY through NWLY direction in
the afternoon and early evening hours and variable in direction at
other times. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered mainly afternoon and evening
showers and thunderstorms are expected through the upcoming
weekend with a possible down day Saturday. Min RH values will be
in the 25-40 percent range in the valleys through Thursday (and
higher in the mountains), decreasing to 20-30 percent Friday
through the weekend. Outside of thunderstorm outflow winds,
20-foot winds will generally be 15 mph or less, with
afternoon/early evening gusts to 20-25 mph and light winds
overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:31 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 7, 7:18 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 7, 7:44 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 7, 7:48 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 7, 8:03 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 7, 8:56 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 8, 4:08 PM MSTSevere Thunderstorm WarningTWCPima52 min
Aug 8, 4:18 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCPima42 min
Aug 8, 4:19 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCPima41 min
Aug 8, 4:26 PM MSTDust Storm AdvisoryTWCPima, Pinal94 min
Aug 8, 4:41 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 8, 4:57 PM MSTSevere Thunderstorm WarningTWCPima, Pinal33 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.